We initiate the theory of -improving inequalities for arithmetic averages over hypersurfaces and their maximal functions. In particular, we prove -improving estimates for the discrete spherical averages and some of their generalizations. As an application of our -improving inequalities for the dyadic discrete spherical maximal function, we give a new estimate for the full discrete spherical maximal function in four dimensions. Our proofs are analogous to Littman’s result on Euclidean spherical averages. One key aspect of our proof is a Littlewood–Paley decomposition in both the arithmetic and analytic aspects. In the arithmetic aspect this is a major arc-minor arc decomposition of the circle method.
[Bir62] Forms in many variables, Proc. R. Soc. Lond. Ser. A, Volume 265 (1961/62), pp. 245-263
[Bou85] Estimations de certaines fonctions maximales, C. R. Acad. Sci. Paris Sér. I Math., Volume 301 (1985) no. 10, pp. 499-502 | MR
[Hug12] Problems and results related to waring’s problem: Maximal functions and ergodic averages (2012) (Ph. D. Thesis)
[KL18] -improving inequalities for discrete spherical averages (2018) (https://arxiv.org/abs/1804.09845)
[Lit73] -estimates for singular integral operators arising from hyperbolic equations, Partial differential Equations, Berkeley 1971 (Proceedings of Symposia in Pure Mathematics) Volume 23 (1973), pp. 479-481 | Zbl